Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 10, NWS Denver/Boulder, CO

March 14, 2018Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 14, 2018, 3:20 PM MDT for Elbert County, Lincoln County, Colorado. It took effect at Mar 15, 2018, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2018, 3:20 PM MDT (21:20 UTC)
In effect from
Mar 15, 2018, 12:00 PM MDT
Expired
Mar 15, 2018, 7:00 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS85 KBOU 142120
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
320 PM MDT Wed Mar 14 2018


COZ246-247-151100-
/O.UPG.KBOU.FW.A.0007.180315T1800Z-180316T0100Z/
/O.NEW.KBOU.FW.W.0010.180315T1800Z-180316T0100Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
320 PM MDT Wed Mar 14 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 246 AND 247 
EASTERN ELBERT COUNTY BELOW 6000 FEET AND LINCOLN COUNTY...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon to 7 PM MDT Thursday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 246 and 247.

* Timing...Thursday afternoon through early Thursday evening

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions may be favorable for new fire starts and 
  rapid growth of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected. A combination of strong winds...low relative 
humidity...and warm temperatures can contribute to extreme fire 
behavior.

&&

$$
3 follow-up statements
374 
WWUS85 KBOU 150931
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
331 AM MDT Thu Mar 15 2018

COZ246-247-151745-
/O.CON.KBOU.FW.W.0010.180315T1800Z-180316T0100Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
331 AM MDT Thu Mar 15 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 246 AND 247 EASTERN ELBERT COUNTY BELOW 6000 FEET AND
LINCOLN COUNTY...

* Affected Area...Fire Weather Zones 246 and 247.

* Timing...This afternoon through early evening

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions may be favorable for new fire starts and 
  rapid growth of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected. A combination of strong winds...low relative
humidity...and warm temperatures can contribute to extreme fire
behavior.

&&

$$
532 
WWUS85 KBOU 151736
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1136 AM MDT Thu Mar 15 2018

...Critical Fire Weather Conditions Possible on the Eastern Palmer
Divide This Afternoon...

.Temperatures in the 60s along with relative humidities dropping
to 15 percent or less will combine with gusty west to southwest 
winds to increase the fire danger levels this afternoon.
Residents should be cautious with any fire activities today. 

COZ246-247-160100-
/O.CON.KBOU.FW.W.0010.180315T1800Z-180316T0100Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1136 AM MDT Thu Mar 15 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 246 AND
247 EASTERN ELBERT COUNTY BELOW 6000 FEET AND LINCOLN COUNTY...

* Affected Area...Fire Weather Zones 246 and 247.

* Timing...This afternoon through early evening

* Winds...Increasing to southwest 15 to 20 mph with gusts up to 
  30 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions may be favorable for new fire starts and 
  rapid growth of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected. A combination of strong winds...low relative
humidity...and warm temperatures can contribute to extreme fire
behavior.

&&

$$
421 
WWUS85 KBOU 160120
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
720 PM MDT Thu Mar 15 2018


COZ246-247-160230-
/O.EXP.KBOU.FW.W.0010.000000T0000Z-180316T0100Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
720 PM MDT Thu Mar 15 2018

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FOR FIRE WEATHER ZONES 246 AND 247 EASTERN ELBERT 
COUNTY BELOW 6000 FEET AND LINCOLN COUNTY...

Conditions are expected to improve through the evening hours,
therefore the Red Flag Warning has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 14, 11:09 AM MDT, 4 hours 11 minutes earlier.

Area forecast discussion, Mar 14, 11:09 AM MDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1109 AM MDT Wed Mar 14 2018

.UPDATE...
Issued at 1106 AM MDT Wed Mar 14 2018

Updated the forecast for high clouds increasing over the
mountains. Some of this will spread across the plains, but it will
be thinning and shouldn't have much effect on temperatures. Low
levels upstream remain dry, so only slight chance PoPs for the
mountains through tonight looks appropriate--that may even be too
much.

&&

.SHORT TERM...(Today and tonight)
Issued at 355 AM MDT Wed Mar 14 2018

Before the sunshine and unseasonably warm temperatures
expected today, mtn and high valley areas must contend with
broken to overcast skies generated by a 750-550mb shortwave
trough passing over the area at the moment. NAM 295k-305k
isentropic fields indicate a saturated layer from 10000-15000 ft
agl within an area of isentropic upglide. These cloud shield
began showing up on GOES-16 GeoColor visible satellite imagery
over southwest Colorado last evening. Above this layer, the air is
quite dry and subsident. Once this shortwave moves east of the
mtns in the few hours, should see this layer quickly dry out with
the drier air mixing down from aloft. This should result in
plenty of sunshine (at times filtered by passing cirrus) today,
and temperatures on the plains in the mid 60s to lower 70s by
mid-afternoon. FYI, normal high for Denver today is 54 degrees.
High country temperatures should also be quite mild today with the
strong upper ridge passing overhead. Tonight, models show mid-
level moisture moving over western sections of the CWA as
the southwest flow increases with the 500 mb ridge axis shifting
east of the mtns. After midnight, isentropic RH fields show cloud
bases lowering to 8000-9000ft asl west of the Continental Divide
by around 06z. Airmass will be quite stable at upper levels, so
any precip will be scanting and confined mainly to the higher
peaks of the Park and Gore ranges after midnight. Otherwise, we're
in for a mild night with clear to partly cloudy skies, and light
sfc winds east of the mtns.

.LONG TERM...(Thursday through Tuesday)
Issued at 355 AM MDT Wed Mar 14 2018

Main concern will be the ejection and intensification of the
upper low over the central plains late Thursday and early Friday.
Main impacts will be snow and winds in the mountains, and
potential for rain and changing to snow Thursday night on the far
northeast plains. Critical fire weather conditions are also
possible over Lincoln county Thursday afternoon (see fire weather
discussion below).

Computer models are still showing enough variation that
any one solution will have significant impacts on weather over
Eastern Colorado. Currently the NAM is further south and fastest
with intensification of 700mb circulation over far east central
Colorado while the GFS has the low over the Nebraska Panhandle.
Strong upward ascent noted on QG fields with of -20 to
-30mb/hr ascent over plains of northeast Colorado on Thursday
 afternoon/evening. Marginal instability may even lead to a few
 thunderstorms Thursday afternoon with surface based CAPES up to
 500j/kg. Moisture deepens ahead and north of the low Thursday
 night and by after midnight temperatures may get cold enough to
 turn to snow through Friday am. Could see anywhere from a trace
 up to 3 inches over the plains, especially near the Wyoming and
 Nebraska border areas.

Behind the upper trof increasing northwest flow aloft will
develop over northern Colorado with favored orographic flow for
snowfall in the mountains along with strong winds. Could see
advisory type amounts for the mountains during the late Thursday
night and Friday morning period but too early to issue any hilites
now. Cross sections show cross barrier flow increasing 40-50kt,
mountain top inversion around 750mb and potential critical layer,
so certainly some gusts up to 60 mph possible over higher
mountains and east slopes. Surface gradient increases to 10-13mb
across the state so certainly strong winds will surface over all
the plains with moderate subsidence in place. Have increased the
winds in all areas late Thursday night and Friday morning. Flow
weakens and dries out by Friday afternoon with diminishing winds
and snow in the mountains. A bit too early, but high wind watches
may be needed over the Front Range in the Thursday night and
Friday am time period.

A brief dry period for Friday night and Saturday morning as weak
ridging aloft moves over Colorado. Short lived though as next
storm system will bring a chance of showers back into the
mountains by Saturday afternoon. More uncertainty in the track of
next system on Sunday with long range models quite varied on
solutions. The GFS is furthest north as it kicks out low way
north through Wyoming and Montana while Canadian solution is
stronger and further south with deepening low over western
Kansas. Confidence is low on any of these scenarios. For now will
have the highest pops again over far northeast Colorado. Drier and
warmer again by the Tuesday-Wednesday time period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1106 AM MDT Wed Mar 14 2018

VFR through tonight. Winds will become more easterly this
afternoon, then back to S/W drainage winds tonight.

&&

.FIRE WEATHER...
Issued at 355 AM MDT Wed Mar 14 2018

Critical weather conditions will increase Thursday afternoon over
Lincoln county (zones 246..247) with lowering humidity and
increasing south to southwest winds. Will be issuing a Fire
weather Watch for Thursday afternoon, ahead of the incoming storm
system. Could be similar conditions on Friday afternoon but will
take it one day at a time.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ246-247.

&&

UPDATE...Gimmestad
SHORT TERM...Baker
LONG TERM...Entrekin
AVIATION...Gimmestad
FIRE WEATHER...Entrekin
Hazardous weather outlook, Mar 14, 11:04 AM MDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Wed Mar 14 2018

COZ030>051-151715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Wed Mar 14 2018

...INCREASED FIRE DANGER OVER THE PLAINS SOUTH OF I-70 THURSDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated light snow showers are possible in the higher mountains
late tonight. Elsewhere it will remain dry and mild.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday, the chance of showers will increase over the
mountains and over far northeast Colorado during the afternoon and
evening.  Elevations above 8000 feet could see light snowfall,
with spotty rainfall and gusty winds at lower elevations. A brief
thunderstorm or two will be possible in areas north of Interstate
70. The best chance of rainfall will be along and north of
Interstate 76, where even some light snowfall is expected late
Thursday night and early Friday.

Critical fire weather conditions will be possible over Lincoln
county Thursday afternoon with low humidities and gusty southerly
winds. The mountains will see some moderate snowfall accumulations
Thursday night and into Friday morning.

Behind the storm system, gusty west to northwest winds will
increase over the mountains and plains Friday morning. Wind gusts
up to 65 mph are possible over higher terrain and up to 45 mph
over the plains.

Another storm system will move across the region on Sunday with
another chance of showers and cooler temperatures, especially over
far Northern sections of Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Sullivan/Dankers

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 3:44 AM MDTFire Weather WatchBOUElbert, Lincoln12 hr

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.